J-STAGE Home  >  Publications - Top  > Bibliographic Information

Circulation Journal
Vol. 67 (2003) No. 1 p. 46-48

Language:

http://doi.org/10.1253/circj.67.46

Clinical Investigation

To assess the contribution of antipsychotic medication in Japanese patients suffering acute massive pulmonary thromboembolism, records of patients with idiopathic pulmonary thromboembolism associated with antipsychotic medication who were seen in a Japanese Emergency Center from January 1996 to December 2000 were reviewed. Age, gender, physical status, clinical presentation, antiphospholipid antibody, outcome, psychiatric profile, and antipsychotic medication use were examined. Seven patients had acute pulmonary thromboembolism associated with antipsychotic drug use, representing 44% of all patients with idiopathic pulmonary thromboembolism. The 7 patients developed symptoms in the early morning. More women than men were affected. In 5 cases, chlorpromazine and other phenothiazines had been prescribed, whereas in 2 cases, risperidone, a mixed serotonin 5HT2A and dopamine D2 receptor antagonist, had been taken for 40 days and 6 days, respectively. In 4 cases, including the patients taking risperidone, antiphospholipid antibodies were not present. Although statistically significant conclusions can not be drawn from this study, the data suggest that patients receiving risperidone, as well as conventional phenothiazines, are at risk for acute pulmonary thromboembolism, even if otherwise healthy. Strong affinity for the 5HT2A receptor of the novel antipsychotic may increase coagulability and the risk of thromboembolism. (Circ J 2003; 67: 46 - 48)

Copyright © 2003 THE JAPANESE CIRCULATION SOCIETY

Article Tools

Share this Article